Addiction: Substance Abuse Community
Quick Question
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Quick Question

Is it true that pain meds can cause high blood pressure?  I have been on high blood pressure meds for about a year or so. My ortho doc told me once that he felt my bp would go back down when I was off narcotics/otc pain meds. My GP felt as though it was due to my smoking. I am physically fit, exercise, smoke about 1/2 pack/day, eat fairly well.  When I was at the gym Thursday, I was feeling very light-headed. The trainer recommended some water thinking I could be dehydrated and a cookie for some sugar.  I have really not felt normal since...still light-headed and kind of cold. I don't feel sick at all (no temp,congestion or anything).  I just wondered if maybe since I am off narcotics, no longer drinking, not needing much otc pain relief, if maybe my bp could be low?
Just wondering if anybody had any thoughts...I don't feel comfortable feeling this way.
13 Comments Post a Comment
Blank
2107676_tn?1388977459
Absolutely.  Drinking can really increase your bp.  Get it checked.  
Blank
6990909_tn?1402598510
Thanks Pat - I will run by the store and check it this afternoon. I think I will skip bp med if I need to this evening. I just don't feel right.
Blank
5347058_tn?1381192026
If you continue feeling this way, please be sure to get it checked out with your doctor. We are all different, and it's possible to have different reactions to meds, but opiates usually lower your BP. Often times when people quit they experience high BP for awhile and some even require BP meds. The feelings you are describing could be anything from a variance in BP to low blood sugar, or anything in between. Please get checked out if you continue feeling bad. I really hope you feel better soon!
Blank
Avatar_f_tn
Blood pressure can fluctuate when on narcotics and also when withdrawing. It has always taken me at least 30 days before my blood pressure stabilized. Tho, I was never on long lasting narcotics such as methodone which can make you have fluctuations for a longer peroid. Also, opiates may cause hypoglycemia - low blood sugar when you are on them and sometimes cause fluctuations in sugar levels during withdraw and for awhile after. Rule of thumb for me was to wait at least a month to let things level out.
Great job on working out - stay hydrated and make sure you eat something before.
Blank
3197167_tn?1348972206
I personally went thru some kinda scary (for me) "really low" blood pressure events when I first got clean.  I pulled thru it just fine, saw my dr about it....made sure to take my b/p frequently during that time....increased my water consumption....and got up from a resting position slowly for awhile. (the dizziness drove me crazy..lol....but it passed eventually)

I have a family member that was on hydros and/or tramadol for 16 years....she was on meds for her high b/p during that time.  Since she's gotten off ALL opiates....her b/p has returned to normal and they took her off her b/p meds.

We're all different....just check it out to be on the safe side.....mine took about 30 days to "normalize"....but "where I came from" medically had a lot to do with that.
Blank
7188197_tn?1399467911
Please keep us posted! Prayers and hugs your way! XO
Blank
6990909_tn?1402598510
Thank you all.   checked bp while at the grocery store and it was 133/89 so I will be taking my high bp meds tonight as normal and if this doesn't subside will call GP Monday.  Thank you for your support!
Blank
Avatar_f_tn
This is something your Dr. needs to access. While detoxing BP tends to get high and sometimes especially if the Dr. doesn't know your detoxing he/she will have you on a high dose of meds to lower it. Then as all levels out (metabolism/weight/water retention) your BP will naturally go down and the high level of BP meds can have you dizzy and/or low energy. Start a daily check at the drug store of it and make an appt. to have it reaccessed. Just don't jump off, your BP could be normal cause your taking your meds. Let the Dr. switch you if needed to a lower dose.
Blank
6463448_tn?1405130767
Hi jugglin I just saw this. I agree that it would be a giod idea to get a check up at this point a regular blood work panel. That will pick up any possible problems. Most likely it was just low blood sugar. Drink orange juice daily and when you feel lightheaded.
Blank
2107676_tn?1388977459
Yes for sure get it checked by a doctor.  I used to get so worked up when they checked my bp that it was always high.  My doctor (before this one) couldn't believe how high it was because I felt good otherwise.
Sometimes when I checked it at the drug store, it was relatively normal.
It's below normal now but he still has me on bp meds and I would love to go off.  I wonder now after reading some of the responses if that's why I'm always so tired?
Let us know how you make out jugglin.
I'm glad your bp was okay.
Blank
Avatar_f_tn
I think that pain meds can make your blood pressure high OR low. While on them, mine was normal. When I started detoxing it just kept rising so I went on clonidine to help with the BP and the withdrawal. Once I got thru the initial withdrawal I still had high BP.  Then it got even higher....158/105 was the highest I think. I've been clean over a year now, and have to take Norvasc AND Losartan. Neither of them alone will take care of it, but together they do pretty good. I am now down to about 120/90 which is tons better than where I was before. My opinion is that you should most definitely keep an eye on it...I felt pretty bad, drug down, headaches more often than not, and just bad in general. It took several different BP meds to get me where I needed to be. First was Lisinopril, which made me cough so much that I felt like I threw my back out and made my stomach muscles sore as hell, next was hydrochlorothiazide, that landed me in the ER because it depleted the sodium from my body (Which turns out that it is very dangerous to have NO sodium, I literally felt like I was dying on that one). So please talk to your doc about it. Sometimes there isn't a reason they can give you for having high BP...we still have no answer for mine. But at the end of the day, if it's high, it's something that needs to be addressed and cannot be ignored. Good luck to you!! ;)
Blank
6990909_tn?1402598510
I've been on Lisinopril for awhile.  I stopped while I had pneumonia in case it was adding to the coughing and doc put my on something else but it was expensive as hell, so I went back on the L after I was better.  I was just surprised that this is starting up a few months after quitting, but I guess everybody is right when the say it takes awhile for body and soul to recover...boy, the MH folks are always right on the money.  I will add OJ, keep hydrated, etc today.  I will call GP tomorrow.  Headaches are now non-stop with the dizziness and cold feeling. I would swear I had a sinus infection but no obvious symptoms of that. Thank you so much for sharing your story...it really helps!
Blank
6990909_tn?1402598510
Thank you all for your thoughts, suggestions and support.  I'm sure its nothing that a trip to GP can get sorted out...he loves it when I come visit him cuz nobody else uses the F word in his presence when they are explaining their issues. :)  I will let you know how it goes!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Addiction Answerers
352798_tn?1399301754
Blank
GoingToMakeIt
Near Seattle, WA
3197167_tn?1348972206
Blank
clean_in_ks
KS
Avatar_m_tn
Blank
weaver71
Other
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
6942344_tn?1407485574
Blank
Amandag78
Perth, Australia